Sibutramine may be associated with memory impairmentBMJ 2004; 329 doi: https://doi.org/10.1136/bmj.329.7478.1316 (Published 02 December 2004) Cite this as: BMJ 2004;329:1316
- 1 Intensive Medicines Monitoring Programme (IMMP), New Zealand Pharmacovigilance Centre, Department of Preventive and Social Medicine, University of Otago, Dunedin, New Zealand
- Correspondence to: M Harrison-Woolrych, PO Box 913, Dunedin, New Zealand.
Sibutramine (Reductil, Abbott), a serotonin and noradrenaline reuptake inhibitor is widely used in the management of obesity. The Intensive Medicines Monitoring Programme in New Zealand has received a report of amnesia in a 39 year old woman taking sibutramine 10 mg daily. Memory impairment became evident one month after starting sibutramine and progressively worsened until her daily activities were severely affected. She also experienced increased frequency of migraines associated with neck stiffness. Within two weeks of stopping sibutramine her amnesia improved, and it had resolved completely by six weeks. Another case has been reported to the Australian Adverse Drug Reactions Advisory Committee. A 50 year old woman experienced amnesia, headache, and insomnia one day after starting sibutramine 10 mg daily, with the symptoms resolving four days after discontinuation.
The World Health Organization's international database contains 33 further reports of amnesia associated with sibutramine. In 25 cases, sibutramine was the only drug suspected of causing the amnesia. Onset of amnesia was within four days of sibutramine administration in 13 cases and between 5 and 30 days after administration in four cases. Ten patients were reported to have recovered after stopping sibutramine. Three patients with amnesia associated with sibutramine were also reported to have experienced a cerebrovascular event, and one of these was reported with concurrent hypertension. Seven other patients experienced symptoms possibly associated with cerebrovascular insufficiency, including confusion, dizziness, dysarthria, and abnormal vision.
Memory impairment might be part of a cerebrovascular syndrome, but sibutramine may contribute directly to amnesia. Serotonergic pathways play important roles in learning and memory, and antagonists of several 5-HT receptors prevent memory impairment.1 Drugs such as sibutramine that increase synaptic serotonin concentrations may thus contribute to memory impairment. Other serotonin reuptake inhibitors have been reported to be associated with memory loss.2 3
Although amnesia is listed as a reported event during postmarking surveillance of sibutramine in the US product information,3 our literature searches found no published reports of this adverse event.
We acknowledge the helpful cooperation of Patrick Purcell and Richard Hill from the Australian Adverse Drug Reactions Advisory Committee and staff of the World Health Organization's Uppsala monitoring centre.
Funding The Intensive Medicines Monitoring Programme receives most of its funding from the New Zealand Ministry of Health. Donations towards monitoring studies are also received from some pharmaceutical companies, including Abbott, who have contributed towards the monitoring of sibutramine but have no role in analysis, interpretation, or the decision to submit signals of adverse reactions for publication.
Competing interests None declared.